Paracetamol is a readily available analgesic and is commonly taken in overdose. It is available in immediate and slow release preparations.
Excess paracetamol ingestion results in the accumulation of a toxic intermediate metabolite N-acetyl-p-benzoquinonimine (NAPQI). Untreated paracetamol toxicity can be fatal and is characterised by hepatotoxicity which can progress to fulminant hepatic failure. Fortunately, an effective antidote, N-acetylcysteine (NAD), is readily available and treatment within 8 hours of ingestion should prevent serious hepatic toxicity.
Paracetamol is rapidly absorbed with peak concentrations within 1-2h for the standard tablet formulation and within 30 min for liquid preparations. Peak concentrations are delayed over 12 hours and sometimes longer in slow release preparations.
20% of the ingested dose undergoes first pass metabolism with further metabolism occurring in the liver by biotransformation. The majority (90%) is metabolised to sulphate and glucuronide conjugates that are excreted in the urine. The remainder (less than 10%) is metabolised via cytochrome p450 (mainly 2E1 and 3A4) resulting in the highly reactive intermediary compound NAPQI. Normally, NAPQI is immediately bound by intracellular glutathione and eliminated in the urine. However, in overdose, glutathione stores are depleted and NAPQI binds to other proteins leading to toxic effects.
Any organ with P450 enzymes can suffer damage, particularly the liver and kidney, but the heart and pancreas can also be affected.
An accurate history as to dose ingested and time since ingestion is crucial for risk assessment. Risk differs if there is an acute single ingestion compared to repeated supratherapeutic ingestion as illustrated in the box below.
If an accurate time of ingestion is known, a paracetamol level taken after 4 hours can be plotted on the paracetamol nomogram to determine requirement for NAC antidote.
For immediate release preparations
- Perform a paracetamol level 4 hours (or as soon as possible afterwards) following ingestion and plot on the nomogram to assess need for NAC.
- If a potentially toxic dose of paracetamol has been ingested and blood results will not be available until >8hrs post presentation, then NAC should be started immediately, whilst the blood results are awaited.
- Initial level can be taken after 2 hours for accidental liquid ingestionsin children <6yo, however this will need to be repeated at the 4-hour mark if it is > 150mg/L
For sustained release preparations
- Patients presenting following an ingestion of >10g or 200mg/kg (whichever is less), should be treated with a course of NAC.
- Those ingesting less than this, should have a paracetamol level at 4 hours (or as soon as possible afterwards) and a further level 4 hours later. If either level is above the line on the nomogram (for the respective time) or if the second level is higher than the first, NAC should be commenced.
Clinical stages of Hepatotoxicity
Single dose activated charcoal is recommended in the consenting patient who presents following a potentially toxic paracetamol overdose. It should be offered up to 2 hours after an immediate release ingestion and 4 hours following sustained release ingestion.
In massive ingestion(>30g ingested), charcoal should be offered to patients presenting within 4 hours after immediate release ingestion and to all following massive sustained release ingestion. Repeated single dose activated charcoal may have a role in patients with evidence of ongoing absorption (i.e. rising paracetamol levels).
N-acetylcysteine (NAC) is a glutathione precursor and acts to replenish glutathione stores, allowing ongoing conjugation of NAPQI to non-toxic metabolites. It may also have secondary benefits as an antioxidant and free radical scavenger.
1st bag 200mg/kg of NAC in 500mL 5% glucose over 4 hours
2nd bag 100mg/kg of NAC in 1000mL 5% glucose over 16 hours
In the case of massive ingestion, the 2ndbag should contain double the dose of NAC ie. 200mg/kg of NAC in 1000mL 5% glucose over 16 hours
Immediate release preparations
In patients presenting following immediate release preparation ingestion, a paracetamol level should be taken at 4 hours (or as soon as possible after). NAC should be started if the level is above the line on the nomogram.
If an initial level is not available before 8 hours, NAC should be started immediately. If the level proves to be below the line the NAC can then be stopped.
Sustained release preparations
Patients ingesting >10 or >200mg/kg (whichever is smaller) should be treated with NAC. Those taking less than this amount need 2 paracetamol levels taken 4 hours apart (the first being at least 4 hours after ingestion). If either is above the line or if the second level is increasing, then NAC should be started.
Extended NAC treatment
In certain situations, ongoing NAC (beyond the standard 20hr course) may be required. In such cases the second (16hr) NAC bag is repeated back-to-back.
This is commonly required following:
- Massive ingestion
- Sustained release preparation ingestion
- Patients with evidence of hepatic injury
Patients requiring NAC are managed in the SSU under the toxicology team.
Mental health review if required, should be sought during this time
Paracetamol overdose and NAC treatment are commonly associated with nausea and vomiting. Antiemetics should be prescribed PRN and full diet can be offered as tolerated.
Patients not meeting criteria for NAC treatment can be discharged from a toxicological perspective. If NAC has already been started before levels available (presentations >8 hours post ingestion, SR preparations), this can be stopped.
NAC infusion should be commenced if it has not already and the patient referred to the Toxicology Unit for a Short Stay Unit admission.
Established liver toxicity
All patients with established liver toxicity (ALT >50) should be discussed with the toxicology unit for admission. Patient’s with established hepatotoxicity evidenced by;
- INR > 3.0 at 48 hours or > 4.5 at any time
- oliguria or creatinine > 200 mmol/L
- persistent acidosis (pH < 7.3) or arterial lactate > 3 mmol/L
- systolic hypotension with BP <80 mmHg, despite resuscitation
- severe thrombocytopenia
- encephalopathy of any degree, or ALOC (GCS < 15) in the absence of sedatives.
require gastroenterology and ICU input for consideration of liver transplantation.
Massive paracetamol ingestion (greater than 1g/kg) is associated with significant morbidity and mortality. They may be early altered level of consciousness and lactic acidosis due to mitochondrial inhibition. Early discussion with the toxicology team is recommended
NAC is associated with a non IgE mediated anaphylaxis, manifested by rash, wheeze and mild hypotension. Temporary cessation or slowing of the infusion will resolve symptoms. Occasionally bronchodilators or antihistamines are required. Severe reactions are rare and should be treated along standard lines for anaphylaxis. NAC reactions are not commonly seen with the 2-bag regime.
Reno-toxicity has a good prognosis and typically manifests as a reversible acute tubular necrosis.
Chiew, A.L., et al., Massive paracetamol overdose: an observational study of the effect of activated charcoal and increased acetylcysteine dose (ATOM-2). Clin Toxicol (Phila), 2017. 55(10): p. 1055-1065.
Chiew, A.L., et al., Modified release paracetamol overdose: a prospective observational study (ATOM-3). Clin Toxicol (Phila), 2018. 56(9): p. 810-819.
Toxicology and Wilderness Expert Group. Therapeutic Guidelines: toxicology and wilderness. Version 3. Melbourne: Therapeutic Guidelines Ltd; 2019.